Oklahoma, 2003

Hail and Damaging Wind in Oklahoma, March 12 to 13, 2003

March 12 to 13, 2003 · NWS OUN · 42 events in 14 counties and zones

40 hail, 1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 12, 3:33 PM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Mar 12, 3:33 PM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CST WED MAR 12 2003

FORECAST CONCERNS IN THE SHORT TERM WILL BE CHANCES OF SEVERE
CONVECTION AS FRONTAL BOUNDARY TO THE NORTH PUSHES ACROSS
THE FA TONIGHT INTO EARLY THURSDAY MORNING.  20Z SOUNDING
SHOWS CAPPING LAYER AROUND 85H WHICH IS EXPECTED TO INHIBIT
CONVECTION UNTIL LATER THIS EVENING.  AS THE FRONT PUSHES SOUTH
THIS EVENING AND UPPER WAVE APPROACHES...ENOUGH LIFT AND CONVERGENCE
MAY ALLOW FOR STORMS TO FORM ALONG OR JUST BEHIND SURFACE FRONT.
ENOUGH INSTABILITY AND LOW WET BULB ZERO HEIGHTS MAY RESULT IN LARGE
HAIL FROM THE STRONGER STORMS.  MOST IF NOT ALL THE CONVECTION THAT
FORMS...SHOULD BE SOUTH AND EAST OF FA BY EARLY THURSDAY MORNING.

RATHER COLD AIR STILL TO OUR NORTH... AND SOME OF THIS MODIFIED AIR
WILL WORK INTO FA...ESPECIALLY NORTH CENTRAL SECTIONS.  UPPER RIDGE
TO BUILD OVER SOUTHERN PLAINS THURSDAY NIGHT INTO FRIDAY SO EXPECT
DRY CONDITIONS WITH SURFACE MOISTURE INCREASING WITH RETURN FLOW ON
FRIDAY.

EXTENDED FORECAST...(SAT-WED)

MEDIUM RANGE MODELS FORECAST SHORTWAVE TO MOVE ACROSS SOUTHERN/
CENTRAL PLAINS DURING THE DAY SATURDAY WITH THE CANADIAN
MODEL THE STRONGEST WITH THIS FEATURE.  RETURN FLOW OF SURFACE
MOISTURE SHOULD START BY FRIDAY INTO FRIDAY NIGHT AS LEE
TROUGH DEVELOPS.  LOOKS LIKE BEST TIMING FOR TSRA WILL BE DURING THE
DAY SATURDAY.

POWERFUL SPRING-TIME SYSTEM SHOULD START TO AFFECT THE AREA LATE
SUNDAY INTO THE EARLY PART OF NEXT WEEK.  MANY QUESTIONS STILL
NEED TO BE ANSWERED WITH THIS SYSTEM...BUT MODELS HAVE BEEN FAIRLY
CONSISTENT THAT MONDAY WILL BRING THE BEST CHANCE OF SEVERE WEATHER.

AS UPPER LOW MOVES SLOWLY NORTHEAST INTO UPPER MISSISSIPPI VALLEY
TUESDAY...COULD SEE MORE STORMS DEVELOP WITH BETTER CHANCE ACROSS
EASTERN PARTS OF FA.

FCSTID = SIX

OKC  52 68 45 72 /  30 10 00 00
HBR  53 69 45 73 /  10 00 00 10
SPS  54 72 46 73 /  10 10 10 00
GAG  43 69 44 77 /  10 00 00 10
PNC  47 66 43 76 /  30 10 00 00
DUA  59 71 49 73 /  30 10 10 00

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Mar 12, 12:10 PM CST, 8 hours 30 minutes before
OKZ004>048-050>052-TXZ083>090-131300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1210 PM CST WED MAR 12 2003

THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO CENTRAL AND WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS ROUGHLY ALONG AND EAST OF U.S. HIGHWAY 81.

TIMING...
THERE WILL BE A LOW RISK OF THUNDERSTORMS VERY LATE THIS AFTERNOON
AND EARLY THIS EVENING... WITH BETTER CHANCES FOR STORMS FROM LATE
THIS EVENING AND OVERNIGHT. THE SEVERE WEATHER THREAT OVER NORTH
TEXAS SHOULD BE CONFINED TO LOCALES NEAR AND EAST OF A WICHITA FALLS
TO ARCHER CITY LINE... AND SHOULD OCCUR OVERNIGHT.

EXPECTED WEATHER AND IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF GOLF BALLS AND WIND GUSTS FROM 60 TO 70 MPH... WHICH MAY
RESULT IN SOME DAMAGE TO ROOFS... WINDOWS AND VEGETATION.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
SLIGHT RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
FROM THIS EVENING THROUGH TONIGHT.

DISCUSSION...
A DRYLINE WILL MOVE INTO WESTERN OKLAHOMA THIS AFTERNOON AND A COLD
FRONT OVER NORTHERN OKLAHOMA WILL BEGIN TO MOVE SLOWLY SOUTHWARD BY
EARLY EVENING.  A WARM... HUMID AND INCREASINGLY UNSTABLE AIRMASS WILL
EXIST EAST OF THE DRYLINE AND SOUTH OF THE COLD FRONT.  WARM
TEMPERATURES ALOFT ARE EXPECTED TO PERSIST INTO THIS EVENING... AND
MAY PREVENT THUNDERSTORM DEVELOPMENT ALTOGETHER UNTIL AFTER DARK.
HOWEVER... AN ISOLATED STORM OR TWO CANNOT BE COMPLETELY RULED OUT
LATE THIS AFTERNOON AND EARLY THIS EVENING... WITH THE MOST LIKELY
AREA FOR STORMS DURING THE LATE AFTERNOON AND EVENING OVER NORTH
CENTRAL OKLAHOMA.  THE COLD FRONT WILL MOVE SOUTHWARD TONIGHT AND
SHOULD PROVIDE SUFFICIENT UPWARD MOTION TO ALLOW STORMS TO DEVELOP
AFTER DARK OVER CENTRAL OKLAHOMA... AND SOME STORMS MAY PERSIST FOR
MUCH OF THE NIGHT ALONG AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR.

ALTHOUGH DEEP LAYER SHEAR IS NOT OPTIMAL FOR THE DEVELOPMENT OF
SUPERCELLS... MODERATE TO STRONG INSTABILITY AND SUFFICIENT SHEAR IS
EXPECTED TO RESULT IN THE STRONGEST STORMS BEING CAPABLE OF GOLF
BALL SIZE HAIL AND DAMAGING WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MAR 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING FRIDAY NIGHT...
THROUGH TUESDAY.  THE BEST CHANCE OF THUNDERSTORMS... AND SEVERE
WEATHER... APPEARS TO BE ON MONDAY.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

 MILLER

The radar

The Norman radar (KTLX), 17 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

40 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Oklahoma

When
March 12, 8:40 PM CST
Where
Oklahoma County, Oklahoma City
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
35.450, -97.400

Lightning struck a house on N. Bryant Ave., causing a small fire. Lightning also struck a house on Wildewood Drive, severing a natural gas line in a utility room.

Hail, Washita

When
March 12, 8:55 PM CST
Where
Washita County, 4 mi NE of Colony
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.517, -97.600

Hail, Oklahoma

When
March 12, 8:59 PM CST
Where
Oklahoma County, Oklahoma City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.833, -98.350

Hail was reported near the intersection of Danforth and Brown.

Hail, Caddo

When
March 12, 9:00 PM CST
Where
Caddo County, 1 mi S of Hinton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.483, -97.533

Hail, Oklahoma

When
March 12, 9:05 PM CST
Where
Oklahoma County, Edmond
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
33.933, -96.650

Hail, Logan

When
March 12, 9:05 PM CST
Where
Logan County, 6 mi S of Meridian
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.100, -97.683

Thunderstorm Wind, Oklahoma

When
March 12, 9:09 PM CST
Where
Oklahoma County, Edmond
Measured
58 kt (67 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
35.450, -98.350

Wind was measured at Waterloo Road and Bryant.

Hail, Oklahoma

When
March 12, 9:09 PM CST
Where
Oklahoma County, Edmond
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.033, -98.600

Hail was reported at Waterloo Road and Bryant.

Hail, Oklahoma

When
March 12, 9:20 PM CST
Where
Oklahoma County, Oklahoma City
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.000, -98.250

Hail was reported near the intersection of NW 36th and Meridian.

Hail, Oklahoma

When
March 12, 9:20 PM CST
Where
Oklahoma County, Edmond
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.767, -96.800

Hail was reported near the intersection of 89th and S. Bryant.

Hail, Oklahoma

When
March 12, 9:20 PM CST
Where
Oklahoma County, 3 mi SW of Luther
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.167, -97.650

Hail, Canadian

When
March 12, 9:20 PM CST
Where
Canadian County, 3 mi SE of Yukon
Measured
1.25 in hail
Reported by
STORM CHASER
Coordinates
35.567, -97.283

Hail, Lincoln

When
March 12, 9:22 PM CST
Where
Lincoln County, Wellston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.383, -98.633

Hail, Lincoln

When
March 12, 9:22 PM CST
Where
Lincoln County, 3 mi SW of Wellston
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.250, -96.933

Hail, Lincoln

When
March 12, 9:42 PM CST
Where
Lincoln County, 1 mi SW of Kendrick
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.367, -97.533

Hail, Oklahoma

When
March 12, 9:44 PM CST
Where
Oklahoma County, Jones
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.950, -96.517

Hail, Canadian

When
March 12, 9:48 PM CST
Where
Canadian County, Mustang
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.650, -97.483

Hail, Oklahoma

When
March 12, 10:00 PM CST
Where
Oklahoma County, 3 mi S of Choctaw
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.467, -97.717

Hail, Caddo

When
March 12, 10:00 PM CST
Where
Caddo County, 5 mi S of Carnegie
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.483, -97.533

Hail, Cleveland

When
March 12, 10:06 PM CST
Where
Cleveland County, 3 mi NW of Moore
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.650, -97.483

Hail, Oklahoma

When
March 12, 10:15 PM CST
Where
Oklahoma County, Oklahoma City
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.967, -98.367

Hail was reported near the intersection of NW Expressway and Council.

Hail, Grady

When
March 12, 10:20 PM CST
Where
Grady County, 10 mi E of Amber
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.067, -98.383

Hail, Pottawatomie

When
March 12, 10:21 PM CST
Where
Pottawatomie County, Mc Loud
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Hail, Oklahoma

When
March 12, 10:24 PM CST
Where
Oklahoma County, Warr Acres
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.233, -96.683

Hail, McClain

When
March 12, 10:30 PM CST
Where
McClain County, Newcastle
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.650, -97.483

Hail, Lincoln

When
March 12, 10:30 PM CST
Where
Lincoln County, Meeker
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.750, -97.250

Hail, Oklahoma

When
March 12, 10:35 PM CST
Where
Oklahoma County, Midwest City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.450, -97.267

Hail, Caddo

When
March 12, 10:44 PM CST
Where
Caddo County, 8 mi W of Anadarko
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
35.050, -97.950

Hail, Pottawatomie

When
March 12, 10:45 PM CST
Where
Pottawatomie County, Tecumseh
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.883, -98.367

Hail, Cleveland

When
March 12, 10:50 PM CST
Where
Cleveland County, Norman
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.683, -97.067

Hail, Caddo

When
March 12, 10:58 PM CST
Where
Caddo County, 5 mi S of Anadarko
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.633, -97.233

Hail, McClain

When
March 12, 11:00 PM CST
Where
McClain County, 2 mi SSW of Blanchard
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.650, -97.483

Hail, Grady

When
March 12, 11:00 PM CST
Where
Grady County, Chickasha
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.250, -97.600

Hail, Caddo

When
March 12, 11:03 PM CST
Where
Caddo County, 6 mi N of Apache
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.650, -97.100

Hail, Caddo

When
March 12, 11:09 PM CST
Where
Caddo County, Apache
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.867, -96.650

Hail, Comanche

When
March 12, 11:23 PM CST
Where
Comanche County, Lake Ellsworth
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.383, -97.717

Hail, Seminole

When
March 12, 11:30 PM CST
Where
Seminole County, Seminole
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.433, -97.100

Hail, Cleveland

When
March 12, 11:45 PM CST
Where
Cleveland County, Lexington
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -97.450

Hail, Comanche

When
March 12, 11:46 PM CST
Where
Comanche County, Elgin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.017, -97.333

Hail, Seminole

When
March 12, 11:50 PM CST
Where
Seminole County, Sasakwa
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.783, -98.283

Hail, Pontotoc

When
March 12, 11:58 PM CST
Where
Pontotoc County, Byng
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.500, -96.900

Hail, Marshall

When
March 13, 2:30 AM CST
Where
Marshall County, 6 mi SE of Kingston
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.483, -97.533

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344390, 5344384, 5344373, 5344379, 5345752, 5345753, 5344388, 5344389, 5344370, 5344374, 5345755, 5345766, 5345754, 5345756, 5346066, 5345757, 5345758, 5344372, 5344380, 5345759, 5344371, 5344385, 5345760, 5344375, 5345761, 5345762, 5344381, 5344376, 5344386, 5345763, 5345764, 5344383, 5346068, 5345765, 5344377, 5345767, 5346067, 5346070, 5344378, 5344387, and more.